Chrome 2001
.
Aetna Intelihealth InteliHealth Aetna Intelihealth Aetna Intelihealth
 
.
. .
.
Chrome 2001
Chrome 2001
InteliHealth
Ask the Doc
4464
Ask the Doc
Ask The Expert
Harvard Medical School
Image of a cadeusus
. .
General Medical Questions
.
Question : I take Metformin 500 mg in the morning and at night for diabetes. After I got a cortisone shot in my shoulder today, my sugar went up a lot. How long should I expect this to last?
.
.
.
The Trusted Source
.
.
Howard LeWine, M.D.

Robert H. Shmerling, M.D. is associate physician at Beth Israel Deaconess Medical Center and associate professor at Harvard Medical School. He has been a practicing rheumatologist for over 20 years at Beth Israel Deaconess Medical Center. He is an active teacher in the Internal Medicine Residency Program, serving as the Robinson Firm Chief. He is also a teacher in the Rheumatology Fellowship Program.

.
.
December 06, 2011
.

A:

If you have a condition that causes inflammation, a cortisone shot can give you dramatic pain relief. For instance, it calms flare-ups from arthritis, tendonitis or bursitis fairly quickly.

But steroids, including cortisone, can cause side effects. One of these is an increase in the blood sugar in a person with diabetes.

In medical school, I was taught that a typical cortisone injection might raise blood sugar only slightly for a day or two. And that it was rarely a problem. But in some studies (and in my experience) it’s been a bigger deal than that.

Cortisone shots sometimes cause a major change in blood sugar. Patients have reported increases in blood sugar for a week or two after having a shot.

Studies looking at this issue provide little guidance as to how often the problem occurs. That’s because the studies have only included small numbers of patients. Also, researchers used a variety of doses of steroid medicines. And the types of steroids used differ. In addition, the reasons for the injections varied.

It’s also likely that how well the diabetes is controlled before the injection makes a difference in the shot’s effect on blood sugar.

It’s reasonable to expect blood sugar to go up some for a few days after a cortisone shot. And it’s a good idea to monitor your sugar more carefully after you’ve had one. Your treatment and diet can be changed to fit.

Talk to your doctor if you have concerns about your blood sugar after you’ve gotten a cortisone shot. Together, you can work on a plan to deal with any increase in blood sugar that you may experience.

Finally, think about the overall benefit of the injection in light of its side effects, including its effects on your blood sugar. You may decide that future cortisone injections aren’t worthwhile.

.

4581, 8465, 8466, 8476, 8486,
blood sugar,cortisone,diabetes,injection
8486

.
.
InteliHealth
.
Ask A Question
.
.
InteliHealth
Do You Have A Question?
.
. . .
.
Ask The Expert Archives
Topics
.
InteliHealth
.
InteliHealth

    Print Printer-friendly format    
   
dmtatd
dmtATD
dmtatd
126747
InteliHealth
1998-05-15
f
InteliHealth
NULL
411, 4464, 4581, 4582, 7991, 7992, 7995, 7996, 7997, 8122, 8438, 8463, 8464, 8465, 8466, 8467, 8468, 8469, 8470, 8471, 8472, 8473, 8474, 8475, 8476, 8477, 8479, 8480, 8481, 8482, 8483, 8484, 8486, 8487, 8488, 8489, 8490, 8760, 14219, 20807, 21346, 21349, 21351, 23926, 23938, 24017, 24025, 24075, 24151, 24510, 24519, 24549, 24869, 24878, 25107, 25518, 25646, 25968, 29367, 29516, 29595, 48666, 48812, 59367,
4581
.
.  
This website is certified by Health On the Net Foundation. Click to verify.
.